Florida, 2014

Lightning Strike in Florida, June 9, 2014

June 9, 2014 · NWS TBW · 1 event in 1 county or zone

Thunderstorms near the Carrollwood area produced hundreds of lightning strikes. One of which sparked a fire at an apartment building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Thunderstorms near the Carrollwood area produced hundreds of lightning strikes. One of which sparked a fire at an apartment building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 9, 9:17 AM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 9, 9:17 AM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1017 AM EDT MON JUN 9 2014

.UPDATE...
WEAK SURFACE HIGH PRESSURE RIDGE AXIS IS OVER THE PENINSULA THIS
MORNING WITH RATHER LIGHT WINDS IN PLACE ACROSS THE FORECAST AREA.
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL
BE THE WEST AND EAST COAST SEA BREEZE COLLISION OVER INLAND
AREAS...SIMILAR TO THE PAST FEW DAYS. STEERING FLOW IS OUT OF THE
NORTH-NORTHEAST SO RAIN IS POSSIBLE ACROSS MOST AREAS THROUGH THE
END OF THE DAY...THOUGH ACTIVITY WILL START OUT ACROSS THE
INTERIOR AND THAT AREA WILL HAVE THE GREATEST RAIN CHANCES.
OVERALL FORECAST IS ON TRACK WITH NO MAJOR UPDATES PLANNED THIS
MORNING.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED TODAY. SHOWERS AND THUNDERSTORMS
MAY BRING BRIEF REDUCTIONS THIS AFTERNOON...BUT WILL HANDLE WITH
VCTS FOR NOW.

&&

.MARINE...
THE HIGH PRESSURE RIDGE EXTENDS ACROSS CENTRAL FLORIDA PRODUCING
LIGHT WINDS LESS THAN 10 KNOTS AND SEAS LESS THAN 2 FEET ACROSS
THE COASTAL REGION. WITH THE WEAK GRADIENT FLOW AND DAYTIME
HEATING...WINDS ALONG THE COASTLINE WILL SHIFT TO AN ONSHORE FLOW
AS THE SEA BREEZE SETS UP DURING THE AFTERNOON HOURS. WINDS AND
SEAS WILL REMAIN LIGHT UNTIL THURSDAY WHEN THE WINDS PICK UP TO
THE 10 TO 15 KNOT RANGE AS THE GRADIENT TIGHTENS BETWEEN THE HIGH
PRESSURE RIDGE AND AN APPROACHING FRONTAL BOUNDARY...BUT
CONDITIONS ARE EXPECTED TO REMAIN BELOW HEADLINE CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  90  76  90  77 /  30  20  30  30
FMY  91  74  90  74 /  40  30  40  30
GIF  93  74  92  74 /  50  30  50  20
SRQ  87  75  89  75 /  20  20  30  30
BKV  92  71  91  71 /  40  20  30  20
SPG  89  77  89  78 /  20  20  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/AVIATION...05/CARLISLE
MARINE...74/WYNN
Hazardous weather outlook, Jun 9, 3:40 AM EST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
440 AM EDT MON JUN 9 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-100845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
440 AM EDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ALONG SEA BREEZE BOUNDARIES...WITH THE HIGHEST CHANCES
AWAY FROM THE COAST. WITH INCREASE INSTABILITY TODAY...A FEW OF
THE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY RAINS...AND FREQUENT
DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
DAILY SEA BREEZE CIRCULATIONS WILL HELP FUEL THUNDERSTORMS EACH
AFTERNOON THROUGH THE WEEKEND. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

In the hours before

Special weather statement, Jun 9, 2:06 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
306 PM EDT MON JUN 9 2014

FLZ265-091945-
INLAND LEE-
306 PM EDT MON JUN 9 2014

...EXCESSIVE LIGHTNING WILL AFFECT EASTERN LEE COUNTY...

AT 305 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM LOCATED 10 MILES SOUTH OF LEHIGH ACRES...OR 10 MILES
WEST OF IMMOKALEE...MOVING NORTHWEST AT 20 MPH. THIS STRONG STORM
WILL AFFECT SOUTHWEST FLORIDA AIRPORT...LEHIGH ACRES AND
GATEWAY...UNTIL 345 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 139.

GUSTY WINDS UP TO 45 MPH ALONG WITH FREQUENT LIGHTNING ARE EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2665 8186 2672 8169 2672 8157 2642 8156
      2642 8157 2641 8165 2632 8165 2631 8170
TIME...MOT...LOC 1905Z 157DEG 19KT 2645 8160

The radar

The Tampa radar (KTBW), 38 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
June 9, 2:23 PM EST
Where
Hillsborough County, 1.29 mi SSW of Carrollwood
Property damage
$800,000
Reported by
Fire Department/Rescue
Coordinates
28.032, -82.498

A lightning strike sparked a fire at the Grande Oasis Apartments in Carrollwood. One of the buildings at 8699 Key Royal Ln was evacuated. A total of 18 of the 24 units in the building were damaged. Over 50 residents were displaced from their homes however no injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516077.